Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2005, 4:22 PM EDT for Smyth County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 4:22 PM EDT (20:22 UTC)
- Expired
- May 13, 2005, 5:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 132023 SVRRNK VAC173-132100- /O.NEW.KRNK.SV.W.0020.050513T2022Z-050513T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 422 PM EDT FRI MAY 13 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMYTH COUNTY IN SOUTHWEST VIRGINIA * UNTIL 500 PM EDT * AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES EAST OF ALLISON GAP...OR ABOUT 2 MILES NORTHEAST OF SALTVILLE...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... ALLISON GAP... BROADFORD... CHILHOWIE... ADWOLF... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3699 8161 3691 8180 3668 8161 3682 8135 $$ WERT
2 follow-up statements
000 WWUS51 KRNK 132040 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 436 PM EDT FRI MAY 13 2005 VAC173-132100- /O.CON.KRNK.SV.W.0020.000000T0000Z-050513T2100Z/ SMYTH VA- 436 PM EDT FRI MAY 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR SMYTH COUNTY... AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF QUARTER SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE TOWN OF SALTVILLE...MOVING SOUTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CHILHOWIE...ADWOLF...7 MILES NORTHWEST OF THOMAS BRIDGE AND 9 MILES WEST OF MARION BY 500 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. HAIL UP TO 3/4 INCHES IN DIAMETER WAS REPORTED BY THE PUBLIC IN THE TOWN OF SALTVILLE AT 425 PM EDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3699 8161 3691 8180 3668 8161 3682 8135 $$ WERT WERT
000 WWUS51 KRNK 132100 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 457 PM EDT FRI MAY 13 2005 VAC173-132107- /O.EXP.KRNK.SV.W.0020.000000T0000Z-050513T2100Z/ SMYTH VA- 457 PM EDT FRI MAY 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY EXPIRES AT 500 PM EDT... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING FOR SMYTH COUNTY HAS WEAKENED AND NO LONGER POSES A SEVERE WEATHER THREAT. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY WILL BE ALLOWED TO EXPIRE AT 500 PM EDT. HOWEVER...LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...AND PERHAPS SOME VERY SMALL HAIL MAY STILL OCCUR BETWEEN THE TOWNS OF SALTVILLE AND MARION THROUGH 530 PM EDT AS THIS STORM CONTINUES TO SLOWLY WEAKEN AS IT MOVES EAST SOUTHEAST AT 10 MPH. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3699 8161 3691 8180 3668 8161 3682 8135 $$ WERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:33 PM EDT, 49 minutes earlier.
Area forecast discussion, May 13, 3:33 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 333 PM EDT FRI MAY 13 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... SATELLITE PIX SHOWING GOOD AREAL COVERAGE OF LOW DECK CLOUDS ACROSS THE AREA. THE EXCEPTION WOULD BE TAZEWELL AND SMYTH COUNTIES AND WESTERN SLOPES OF SE WV WHERE EASTERLY DOWNSLOPE FLOW HAS ALLOWED THE SUN TO SHINE MOST OF THE DAY. MODERATE CAPE AND DIFFERENTIAL HEATING COULD ALLOW SCT TSRA TO DEVELOP IN THIS AREA THIS EVENING. ALONG AND EAST OF THE BLUE RIDGE WILL REMAIN UNDER EASTERLY FLOW THRU SAT MORNING KEEPING LOW DECK CLOUDS AND FOG IN THE AREA. TEMPS UNDER THIS CLOUD DECK REMAINED IN THE 60S TODAY AND WILL NOT FALL MUCH OVERNIGHT...MID/UPPER 50S. SAT WILL START OUT LIKE MOST OF FRI...COOL AND CLOUDY. NEXT COLD FRONT MOVING THRU THE MS/OH VALLEYS WILL ALLOW PRESSURE TO FALL OVER THAT AREA. THESE PRESSURE FALLS AND WAA WILL HELP BREAK CLOUDS AND WEDGE BY THE AFTN. TEMPS ARE EXPECTED TO RECOVER IN THE 70S ACROSS THE MTNS AND NEAR 80 IN THE EAST. THETA-E/PWATS RUNNING HIGH AND PRE-FRONTAL S/WV WILL BEGIN TO BRING SHRA/TSRA INTO THE WEST BY THE AFTN. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... SATURDAY NIGHT-SUNDAY NIGHT... 00Z GFS BROUGHT FRONT IN QUICKER THAN PREVIOUS RUN WITH STRONGER S/WV MOVING FARTHER SOUTH THRU THE MID MS VALLEY. 12Z GFS/NAM REVERTED BACK TO PREVIOUS SOLUTION BRINGING FRONT INTO THE AREA AROUND 06Z SUN AND ALONG THE BLUE RIDGE BY 12Z SUN. POST FRONTAL S/WV STILL DIGGING FATHER SOUTH AND WILL MOVE ACROSS THE MID ATL REGION LATE SUN AFTN/EVENING. FRONT WILL GET HELD UP ONCE IT REACHES THE FOOTHILLS AND WILL WAIT FOR THE S/WV TO KICK IT TO THE EAST COAST LATE IN THE AFTN. WITH S/WV DIGGING FARTHER SOUTH...DYNAMICS INCREASING WHICH COULD BRING THE POTENTIAL FOR STRONG STORMS IN THE THE AREA SUN AFTN. THE BIG THREAT WILL BE DURING THE AFTN AND EAST OF LYH/DAN. WITH THE LATEST CHANGES...WE HAVE INCREASED POPS SAT NIGHT AND INTO SUNDAY EVENING. FRONT WILL EFFECT THE MTNS SAT NIGHT AND BE IN THE EAST BY 12Z SUN. THEREFORE TEMPS WILL NOT HAVE ENOUGH TIME TO RECOVER AND REMAIN IN THE 60S. SLOWER FRONT MOVEMENT IN THE EAST WILL ALLOW TEMPS TO RECOVER IN THE MID TO UPPER 70S. MONDAY-TUESDAY... HIGH PRESSURE WILL MOVE INTO THE REGION FROM THE WEST. WITH NORTHERLY FLOW FOR THE FIRST PART OF THE WEEK...TEMPS WILL REMAIN BELOW NORMAL. WEDNESDAY-FRIDAY... A WARM FRONT TO MOVE THRU THE REGION ON WED. A RIDGE AXIS WILL BE DIRECTED ALONG THE MS VALLEY. WAVES COMING OUT OF THE ROCKIES WILL TRACK AROUND THE RIDGE AND ALONG THE WARM FRONT. PLACEMENT OF THE WARM FRONT WILL DETERMINE THE TRACK OF DISTURBANCES ROUNDING THE RIDGE. LAST FEW MODEL RUNS KEPT ANY DISTURBANCE NORTH OF THE AREA AND THRU N WV/N VA WED AND THU AFTN. 12Z GFS HAS SHIFTED WARM FRONTAL BOUNDARY FARTHER SOUTH DIRECTING ANY DISTURBANCES ACROSS OUR AREA. I HAVE TRENDED THE FORECAST IN THIS DIRECTION. A COLD FRONT IS ALSO EXPECTED TO MOVE THRU THE REGION LATER THIS WEEK. TIMING DIFFERENCES BETWEEN MODELS...SO WILL KEEP LOW CHC FOR LATER THIS WEEK. EXTEND TEMPERATURE... UPPER LEVEL TROUGHINESS AND NW FLOW TO KEEP TEMPS BELOW NORMAL MON AND TUE. WARM FRONT FOR WED TO BRING TEMPS BACK TO NORMAL. DEPENDING ON THE TIMING OF LATE WEEK FRONT...TEMPS WILL BE ABOVE NORMAL AHEAD OF THE FRONT AND NEAR NORMAL ONCE FRONT PASSES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ/RCS
Hazardous weather outlook, May 13, 5:15 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 515 AM EDT FRI MAY 13 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-140930- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 515 AM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 13, 11:40 AM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 3 SW BUCKINGHAM 37.52N 78.59W
05/12/2005 60 MPH BUCKINGHAM VA LAW ENFORCEMENT
LARGE TREE BLOWN DOWN
0500 PM TSTM WND GST 7 S DILLWYN 37.44N 78.46W
05/12/2005 60 MPH BUCKINGHAM VA LAW ENFORCEMENT
POWER LINE BLOWN DOWN
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:02 PM EDT | Flash Flood Warning | RNK | Smyth | 118 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.